Illinois, 2016

Flash Flood and Hail in Illinois, May 11, 2016

May 11, 2016 · NWS LSX · 19 events in 8 counties and zones

As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 11:44 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 11, 11:44 AM CST, 1 hour 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT WED MAY 11 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 340 AM CDT Wed May 11 2016

Main concerns today are dense fog early this morning and potential
severe weather.  Have issued a dense fog advisory through mid
morning.

Latest surface observations show that quite a few stations from the
eastern Ozarks into south central Illinois have had visibilities
fall to 1/4 mile the past few hours.  Visibilities in the St. Louis
metro area have also fallen recently to less than a mile at times.
With light winds and clear skies, think this trend will continue
through mid morning, so have gone with a dense fog advisory for the
eastern half of the CWA.  Conditions should begin to improve once
the sun comes up and mixing begins.

Then the focus turns to the potential for the thunderstorms the rest
of the day.  A weak warm front that thunderstorms are forming on
over southwest MO early this morning will lift northward this
morning. There is some potential that scattered thunderstorms will
develop along this front this morning into early this afternoon as
strong moisture convergence develops underneath increasing ascent
from approaching mid level trough.  Will show increasing chances of
showers and thunderstorms increasing from the west this afternoon.
With MLCAPES between 2000-3000 J/kg this afternoon and deep layer
shear between 20-35kts, a few severe thunderstorms will be possible.

Will likely see some sunshine which will allow temperatures climb
above normal today.  Highs should reach the lower to mid 80s.

Britt

.LONG TERM...  (Tonight through Tuesday)
Issued at 340 AM CDT Wed May 11 2016

Expect convection to be ongoing after 00Z Thursday ahead of the cold
front.  GFS and NAM continue to show 1200-2000 J/Kg of MUCAPE across
the CWFA during the early evening.  0-6km shear stays relatively
weak though...never really getting stronger than 20kts except over
northeast Missouri and west central Illinois which will be closer to
mid-level jet streak.  The mode convection takes will be very
dependent on what happens during the afternoon...but a forward
propagating MCS is still the most likely.  The system should weaken
through the night with waning instability as it moves southeast.
Convection allowing models aren't showing much behind the MCS ahead
of the front, but prefer to keep some low chance/slight chance PoPs
in until the front moves through and wipes out the instability.

The GFS has the front all the way southeast through the CWFA by 12-
15Z on Thursday.  Models are still printing out some very light QPF
behind the front, so will keep some low chance/slight chance PoPs
going in southeast sections of the CWFA Thursday morning.
Temperatures should be noticeably cooler with lower humidity behind
the front.  High pressure will move from the Great Plains down into
Arkansas by Friday morning.  Another shortwave will move southeast
across the area Friday afternoon and Friday night pushing another
cold front ahead of it.  Guidance continues to print out precip with
the FROPA Friday afternoon and Friday night.  Think the amount of
QPF might be overdone since the ridge over the southern CONUS will
be blocking moisture return, but all guidance highlights strong
moisture convergence ahead of the 850mb front.  Will keep PoPs going
but will stay in chance category.

Temperatures fall well below normal for the weekend as a sprawling
high pressure system builds over the area from the northern Plains
all the way down to the Gulf Coast.  Another longwave trof develops
over the western CONUS Sunday night into Monday.  850 mb flow turns
to the south/southwest bringing low level moisture back to the
region.  If medium range guidance works out, Monday and Tuesday look
fairly wet as this moisture is lifted over the cool air at the
surface.  Clouds and precipitation will likely contribute to
suppressing temperatures below normal for the end of the forecast
period.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1242 PM CDT Wed May 11 2016

First round of TSRA is moving thru the region now. These storms
will move E, with redevelopment expected further W this afternoon.
The next round is expected to move thru the region late this
afternoon and thru the evening hours. The first round poses a
threat to large hail and damaging winds. The second round may also
be severe.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
434 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN MISSOURI AS WELL
AS WESTERN AND CENTRAL ILLINOIS THROUGH MID MORNING. VISIBILITY OF
1/4 MILE OR LESS CAN BE EXPECTED.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND THIS
EVENING...THOUGH ANY STORMS THROUGH TONIGHT MAY BECOME SEVERE.
HAIL IN EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF
60 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL ILLINOIS. LARGE HAIL AND DAMAGING WIND ARE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

CARNEY

In the hours before

Local storm report, May 11, 12:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
139 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             BRIDGETON               38.77N  90.43W
05/11/2016  M1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            HAIL UP TO QUARTERS

&&

KANOFSKY
Local storm report, May 11, 12:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     UNIVERSITY CITY         38.67N  90.33W
05/11/2016                   ST. LOUIS          MO   TRAINED SPOTTER

            TREE UPROOTED

&&

WALSH
Local storm report, May 11, 12:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
142 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             ARNOLD                  38.43N  90.37W
05/11/2016  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            HWY 141 AT 1-55

&&

WALSH
Local storm report, May 11, 12:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
146 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             OAKVILLE                38.44N  90.32W
05/11/2016  M0.88 INCH       ST. LOUIS          MO   PUBLIC

&&

WALSH
Local storm report, May 11, 12:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             OAKVILLE                38.44N  90.32W
05/11/2016  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

0145 PM     TSTM WND GST     OAKVILLE                38.44N  90.32W
05/11/2016  E50 MPH          ST. LOUIS          MO   TRAINED SPOTTER

&&

BYRD
Local storm report, May 11, 12:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             1 WNW COTTLEVILLE       38.76N  90.66W
05/11/2016  M4.00 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            MEASURED HAIL STONE...4 INCHES IN DIAMETER.

&&

CORRECTED EVENT...REMARKS

BYRD

The radar

The St Louis radar (KLSX), 53 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Monroe

When
May 11, 12:50 PM CST to 12:58 PM CST
Where
Monroe County, 0.47 mi NNE of New Hanover to 0.92 mi N of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.386, -90.227

Thunderstorm Wind, Madison

When
May 11, 1:00 PM CST to 1:07 PM CST
Where
Madison County, 0.94 mi WSW of South Roxana to 0.71 mi WSW of East Alton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.816, -90.067

Thunderstorm winds blew down several trees and large tree limbs between Wood River and South Roxana. Also, in Wood River, some shingles were blown off of a house.

Hail, St. Clair

When
May 11, 1:10 PM CST
Where
St. Clair County, New Athens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -89.870

Hail, St. Clair

When
May 11, 1:14 PM CST to 1:30 PM CST
Where
St. Clair County, 0.9 mi NW of Millstadt to 1.03 mi NNE of Shiloh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.458, -90.094

Hail, Monroe

When
May 11, 1:24 PM CST
Where
Monroe County, Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Thunderstorm Wind, St. Clair

When
May 11, 1:35 PM CST
Where
St. Clair County, 0.44 mi SSW of St Libory to 0.89 mi ESE of St Libory
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.364, -89.722

Thunderstorm winds blew down several large trees around town. One tree fell onto Illinois Route 15, blocking it.

Thunderstorm Wind, St. Clair

When
May 11, 1:35 PM CST
Where
St. Clair County, 0.4 mi SW of Summerfield to 0.17 mi E of Summerfield
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.596, -89.755

Thunderstorm winds blew down a large tree in Summerfield.

Thunderstorm Wind, Clinton

When
May 11, 1:35 PM CST to 2:00 PM CST
Where
Clinton County, 0.49 mi N of New Baden to 0.49 mi N of Carlyle
Measured
66 kt (76 mph) estimated gust
Reported by
Mesonet
Coordinates
38.537, -89.700

Thunderstorm winds caused a wide swath of damage extending from New Baden area northeastward through Aviston, Breese and Carlyle. Numerous large trees, tree limbs and power lines were blown down. In Breese, the top part of a grain silo was blown off.

Hail, Monroe

When
May 11, 1:39 PM CST to 1:50 PM CST
Where
Monroe County, 0.52 mi S of Chalfin Bridge to 0.34 mi ESE of Fults
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.213, -90.269

Hail, Clinton

When
May 11, 2:00 PM CST
Where
Clinton County, 1.05 mi NNW of Breese
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.634, -89.526

Thunderstorm Wind, Washington

When
May 11, 2:00 PM CST to 2:17 PM CST
Where
Washington County, 0.96 mi NNE of New Minden to 0.73 mi SW of Okawville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.443, -89.365

Thunderstorm winds blew down several large trees, numerous tree limbs and power lines between Okawville and New Minden.

Thunderstorm Wind, Marion

When
May 11, 2:15 PM CST to 2:50 PM CST
Where
Marion County, 0.66 mi SSE of Sandoval to 0.76 mi ESE of Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.611, -89.117

Thunderstorm winds blew down several large trees and numerous tree limbs between Sandoval and Salem.

Hail, Randolph

When
May 11, 2:30 PM CST to 2:38 PM CST
Where
Randolph County, 1.84 mi WSW of Red Bud to Red Bud
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.206, -90.009

Thunderstorm Wind, Washington

When
May 11, 2:45 PM CST
Where
Washington County, 0.97 mi SW of Nashville to 0.31 mi ESE of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.340, -89.393

Thunderstorm winds blew down several large trees around town.

Hail, Randolph

When
May 11, 3:35 PM CST to 3:45 PM CST
Where
Randolph County, 0.48 mi WNW of Modoc to 5 mi S of Ruma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.053, -90.038

Hail, Randolph

When
May 11, 4:00 PM CST
Where
Randolph County, 0.77 mi NNW of Evansville
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -89.936

Flash Flood, Monroe

When
May 11, 4:30 PM CST to 6:00 PM CST
Where
Monroe County, 3.19 mi SSE of Harrisonville to 1.59 mi S of Ivy
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.237, -90.328

Up to two inches of rain fell in a short amount of time causing flash flooding. Maeystown Creek was out of it's banks and flooding some roads in town.

Hail, Adams

When
May 11, 6:17 PM CST to 7:00 PM CST
Where
Adams County, Payson to Kellerville
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
39.820, -91.250

A wide swath of large hail fell across the southern half of Adams County. The largest hailstone was 4.5 inches in Payson. Two inch hail was reported in Kellerville.

Hail, Randolph

When
May 11, 8:46 PM CST
Where
Randolph County, 0.82 mi NNW of Evansville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.091, -89.936

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647852, 647855, 647856, 647857, 647853, 647858, 647859, 647860, 647854, 647861, 647862, 647864, 647865, 647863, 647866, 647874, 648228, 648195, 648227.